MAUDE Adverse Event Report: EDWARDS LIFESCIENCES EDWARDS SAPIEN 3 ULTRA TRANSCATHETER HEART VALVE; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED

EDWARDS LIFESCIENCES EDWARDS SAPIEN 3 ULTRA TRANSCATHETER HEART VALVE; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Model Number 9750TFX20A
Medical Device Problem Codes Degraded (1153); Patient-Device Incompatibility (2682); Intravalvular regurgitation (4068)
Health Effect - Clinical Code Dyspnea (1816)
Date of Event 01/29/2026
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The investigation is ongoing.
 
Event or Problem Description
As reported by the field clinical specialist (fcs), approximately 2 years, 1 month, and 18 days after implantation of a 20 mm sapien 3 ultra valve in the aortic position within a non edwards surgical bioprosthesis, the patient presented with shortness of breath and evidence of elevated gradients consistent with valve stenosis.A valve fracture procedure was performed using a 22 mm true balloon.Following the fracture, the patient developed central aortic regurgitation.A valve in valve (viv) transcatheter valve replacement was subsequently performed, which resolved the regurgitation.The patient was discharged home in improved condition.According to the medical records, the patient had underlying aortic stenosis and had previously received a 23 mm sapien 3 ultra valve inside a 21 mm surgical valve, resulting in patient'prosthesis mismatch and recurrent hypoattenuated leaflet thickening (halt).During the corrective procedure, the prior viv construct was fractured with a 22 mm true balloon, which led to moderate aortic insufficiency and difficulty removing the balloon through a previously implanted endograft in the left iliac artery.Additional vascular interventions were required, including placement of a medtronic endograft limb extending from the aorta into the common iliac artery, reinforcement with a vbx graft, and placement of a viabahn graft in the external iliac artery.The patient experienced acute blood loss anemia during the procedure and required transfusion.A postoperative echocardiogram performed one day later showed a well seated transcatheter bioprosthesis in the aortic position with normal function, no significant paravalvular or central regurgitation, and an aortic valve area of 2.6 cm'.The patient's ejection fraction was reported between 50'75%.No additional complications were noted, and the edwards devices used during the procedure are not reported as available for return.Under expansion of the original valve was identified as the root cause of the elevated gradients and subsequent need for intervention.
 
Additional Manufacturer Narrative
A supplemental mdr is being submitted for completion of the investigation.The following sections have been added: b4, g3, g6, h2, h6, h11.The product was not returned; therefore, a no product return investigation was completed.As a device was not returned, visual inspection, functional testing, and dimensional testing were unable to be done.No imagery was received.As no device was returned and there is no evidence to support a manufacturing/design defect potentially contributed to the complaint, a manufacturing mitigation review is not required.The commander delivery system with s3/ s3u/ s3ur thv ifu was reviewed.Warnings note, 'accelerated deterioration of the valve due to calcific degeneration may occur in children, adolescents, or young adults and in patients with an altered calcium metabolism'.Potential adverse events include, structural valve deterioration (wear, fracture, calcification, leaflet tear/tearing from the stent posts, leaflet retraction, suture line disruption of components of a prosthetic valve, thickening, stenosis), device degeneration, paravalvular or transvalvular leak, valve regurgitation, and valve stenosis.No evidence of product non-conformances or labeling/ifu inadequacies were identified in the evaluation.' per the instructions for use (ifu), nonstructural dysfunction is a potential adverse event associated with the use of bioprosthetic heart valves.The ifu warns that incorrect sizing of the valve may lead to residual gradient (patient prosthesis mismatch).In addition, it cautions that residual mean gradient may be higher in a 'thv-in-failing prosthesis' configuration than that observed following implantation of the valve inside a native aortic annulus using the same size device.Patients with elevated mean gradient post procedure should be carefully followed.The valve academic research consortium-3 (varc-3) defines nonstructural valve dysfunction (nsvd) as any abnormality, not intrinsic to the prosthetic valve, resulting in valve dysfunction.Examples include paravalvular regurgitation, leaflet entrapment by pannus, prosthesis-patient mismatch (ppm), and inappropriate positioning or sizing.Prothesis-patient mismatch (ppm) refers to structurally and functionally normal prosthetic valves with an effective orifice area (eoa) physiologically smaller compared to the patient's body surface area (bsa) and cardiac output, thus resulting in abnormally high post-operative gradients.Based on varc-3, for an aortic valve prosthesis, severe ppm is defined by an indexed effective orifice area (ieoa) of <0.65 cm2/m2 and ieoa of '0.55 cm2/m2 for those with body mass index '30 kg/m2.In the mitral position, ppm occurs when there is residual mitral stenosis with higher trans-mitral gradients after mitral valve replacement.For a mitral valve prosthesis, severe ppm is defined as an ieoa of '0.9 cm2/m and ieoa of '0.75 cm2/m2 forthose with body mass index '30 kg/m2.Literature review suggests that predictors of ppm after surgical valve replacement include older age, female sex, hypertension, diabetes mellitus, renal failure, larger bsa, larger body mass index, smaller baseline eoa, smaller landing zone diameter and the utilization of a bioprosthesis.The possibility of prosthesis-patient mismatch should be considered in cases of consistently increased transprosthetic gradients with normal leaflet motion (in the absence of significant regurgitation).The device training manuals instruct the operator to consider all procedural and anatomical factors.Edwards extensively trains physicians before they are qualified to use the device system.Training includes patient screening, device preparation, approach, deployment, imaging, procedure-specific training manuals, and proctored procedures.Per to the ifu, it is important that the manufacturer, model and size of the preexisting prosthesis be determined, so that the appropriate valve can be implanted and a prosthesis-patient mismatch be avoided.Additionally, pre-procedure imaging modalities must be employed to make as accurate a determination of the inner diameter as possible.The ifu mentions that post-procedure and follow-up assessment of transcatheter heart valve performance by doppler echocardiography may be impacted by inherent limitations in the bernoulli equation used to determine measurements such as mean gradient, eoa, and prosthesis-patient mismatch.These limitations may lead to an overstating or understating of valve performance measurements after valve implantation.Per the ifu and varc-3, a post-procedural echocardiogram should be used to establish a baseline from which future follow-up visits are compared to, especially if prosthesis-patient mismatch is present after valve implantation.In this case, there was no allegation or indication a product malfunction contributed to this adverse event.Investigation results suggest/indicate incorrect sizing of the initially implanted valve could have caused or contributed to this event.A review of edwards lifesciences risk management documentation was performed for this case.The reported event is an anticipated risk of the transcatheter heart valve procedure, additional assessment of this adverse event is not required at this time.The complaints for central regurgitation and leaflet thickened/halt were confirmed per provided medical record.A review of the dhr and lot history did not indicate any manufacturing nonconformances that could have contributed to the reported event.A review of the ifu and training manuals revealed no deficiencies.During the manufacturing process, all sapien 3 ultra valves are 100% visually inspected for defects and 100% tested for proper coaptation under physiological backpressure conditions prior to release for distribution.Therefore, it is highly unlikely that a manufacturing defect or device malfunction contributed to the event.Hypoattenuated leaflet thickening (halt) may be caused by several patient-related factors including early valve deterioration (svd) (e.G.Stenosis/calcification), non-structural dysfunction (e.G.Pannus), or thrombosis (formation of blood clots on the valve).In this case, patient'prosthesis mismatch or under expanded valve could induce hemodynamic stasis and mechanical deformation, fostering subclinical leaflet thrombosis (halt) and fibrous organization that manifests as progressive leaflet thickening and accelerated structural valve deterioration.In addition, the patient had vast comorbidities (e.G.Htn, hld, dm2, etc.), which are factors that may increase the risk of early valve degeneration, leading to leaflet thickening as reported.As such, available information suggests that procedure factors (patient'prosthesis mismatch) and/or patient factors (pre-existing comorbidities) may have contributed to the complaint event.However, a definitive root cause was unable to be determined.Per the instructions for use (ifu), valve regurgitation is a known potential adverse event associated with bioprosthetic heart valves and the transcatheter valve replacement (thv) procedure.In this case, a non-ew balloon (22mm true balloon) was used for the post-dilation, and the central regurgitation was observed after post-dilation.The post-dilation likely over expanded the incident valve, leading to the central regurgitation.In addition, it is recommended to use the same delivery system to perform the post-dilation.The ifu and training manuals have been reviewed and no inadequacies have been identified with regards to warnings, contraindications, and the directions/conditions for the successful use of the device.Complaint histories for all reported events are reviewed against trending control limits monthly, and any excursions above the control limits are assessed and documented as part of this monthly review.As such, neither a product risk assessment, nor corrective or preventative actions are required at this time.

Brand Name
EDWARDS SAPIEN 3 ULTRA TRANSCATHETER HEART VALVE
Common Device Name
AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Manufacturer (Section D)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer (Section G)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer Contact
renee van dorne
1 edwards way
irvine, CA 92614
9492506385
MDR Report Key24400214
Report Number2015691-2026-11263
Device Sequence Number8132784
Product Code NPT
UDI-Device Identifier00690103201314
UDI-Public(01)00690103201314(17)251114
Combination Product (Y/N)N
Initial Reporter StateSC
Initial Reporter CountryUS
PMA/510(K) Number
P140031
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Device Explanted Year2026
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/09/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/14/2025
Device Model Number9750TFX20A
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/29/2026
Supplement Date Received by Manufacturer03/05/2026
Initial Report FDA Received Date02/20/2026
Supplement Report FDA Received Date03/09/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured11/15/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age82 YR
Patient SexMale